Illinois, 2019

Winter Weather in Illinois, January 22 to 23, 2019

January 22 to 23, 2019 · NWS LOT · 14 events in 14 counties and zones

Freezing rain and freezing drizzle developed across portions of northern Illinois during the morning of January 22nd and continued into the evening. The freezing rain mixed with snow at times and transitioned to mainly rain by early Wednesday morning, January 23rd, across parts of the Chicago Metro area but transitioned to mainly snow across northwest Illinois.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing rain and freezing drizzle developed across portions of northern Illinois during the morning of January 22nd and continued into the evening. The freezing rain mixed with snow at times and transitioned to mainly rain by early Wednesday morning, January 23rd, across parts of the Chicago Metro area but transitioned to mainly snow across northwest Illinois. A semi slid off Interstate 39 between Rochelle and Rockford during the early afternoon of January 22nd due to the icy conditions. Ice accumulation amounts included 0.32 inches at the Sugar Grove Airport (ARR); 0.26 inches at the DuPage Airport (DPA); 0.16 inches at O'Hare Airport (ORD); 0.16 inches at Waukegan (UGN); 0.14 inches at the Wheeling Airport (PWK) and 0.04 inches at the Rockford Airport (0.04). Storm total snow amounts included 5.7 inches at the Rockford Airport; 5.5 inches in Mount Morris; 5.1 inches in Genoa; 5.0 inches one mile southwest of Harvard; 4.5 inches in Highwood; 3.8 inches in McHenry and 1.5 inches at Chicago O'Hare Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 22, 6:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 22, 6:11 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
611 AM CST Tue Jan 22 2019

.SHORT TERM...
354 AM CST

Through tonight...

Main forecast concerns are with the likely wintry precip of
mainly snow and freezing rain impacting much of the CWA today,
tonight, and part of Wednesday morning. With higher snowfall
amounts and the potential for some ice, have replaced the Winter
Weather Advisory for Ogle, Winnebago, and Boone counties with a
Winter Storm Warning lasting through Wednesday morning. Elsewhere,
expanded the advisory to include remaining areas within the CWA,
with the exception of Benton county where icing is anticipated to
be limited at this time.

Mid/Upper level trough expected to continue moving through the
central CONUS this morning, with attendant surface low/trough
moving into the mid/upper Mississippi valley today. Period of WAA
will persist out ahead of this system but with some dry conditions
in place, do think precip will struggle to develop for much of
this morning. Will see greater ascent arrive by midday and this
afternoon, which should quickly help saturate the column and allow
for widespread precip development through the afternoon across
northern IL and northwest IN. Latest guidance this evening now
indicating the likelihood for this to continue through Wednesday
morning.

A very complex forecast with regard to varying precip type across
much of northern IL and northwest IN today through Wednesday
morning. Still some variability with model guidance, mainly the
thermal profiles and evolution throughout the period. However,
have confidence this morning of a longer duration of mainly snow
with higher amounts of snowfall across northwest and far northern
IL during the event, as well a longer period of freezing rain for
areas across northeast/east central IL and northwest IN. Although
a wintry mix is still anticipated at the onset of precip this
afternoon over much of the area, think the main concerns will be
centered around either snow or freezing rain. Only a small window
of sleet potential at the start, but then think either snow or
freezing rain will be the main precip types this afternoon through
mid evening. Forecast soundings supportive of these trends at
this time, with the surface temps still a challenge with assessing
the duration of freezing rain. This will be a key factor of how
long freezing rain lasts. With how cold the area has been
recently, think a slightly longer period of freezing rain than
what guidance is showing is warranted at this time. Once again, do
think freezing rain will continue through mid evening, but it's
possible it could last slightly longer in some locations. However,
current forecast has freezing rain ending by mid evening and
where it is not snow, it will just be rain. By later tonight, will
see air mass and air temps cool with a trend back towards more
wintry precip of either snow or freezing rain.

Across the warning area, once again snowfall is appearing to be
the main precip type and with this trend, have increased amounts
to 4 to 7 inches. Some variability with the thermal profile is
possible, and with this variability, do think some periods of
freezing rain will be possible. If a trend for a warmer thermal
profile were to occur, snowfall amounts could be slightly less.
However, this would still be concerning as this would mean a
longer window of freezing rain and possibly more significant
amounts of ice. With this all in mind, felt a warning was
necessary to capture both the snow and ice hazards. Along the I-88
corridor within the advisory, freezing rain and snow will be the
trends with 1 to 4 inches of snow expected and one tenth to two
tenths of ice expected. South of I-88, expect mainly ice
accumulation of one tenth to two tenths. This area will need to be
monitored for a possible longer duration of ice during this
period, with once again, surface temps being a factor. Other items
to monitor will be across Mchenry county in IL and Benton county
in IN. For McHenry, had contemplated including them in the warning
but with some lower confidence have excluded them at this time.
Trends will need be monitored for possible inclusion. Benton
county will be right on the edge of this icing, with only minor
amounts expected at this time. Should trends be colder, then could
see the need to add this location in the Advisory.

Rodriguez

&&

.LONG TERM...
404 AM CST

Wednesday through Monday...

Mid week is looking mainly dry, but with some chances for snow
returning late in the work. Rather cold air mass and cold temps
still expected by the end of the work week. Coldest nights
appearing likely Thursday night and Friday night, with the cold
air mass in place along with likely surface ridging. Wind chills
will be a concern as well and at this time, are appearing to be
headline worthy. Some additional cold days and nights also
appearing probable this weekend into early next week, along with
periodic snow chances. Guidance indicating an active pattern to
persist, with multiple systems to possibly track across the
region.

Rodriguez

&&

.AVIATION...
For the 12Z TAFs...

Conditions are expected to rapidly deteriorate today as a low
pressure system approaches the area.

Precip (ORD/MDW/DPA/GYY): Widespread precip will develop by this
afternoon at all sites. A mix of FZRA/SN/PL will likely occur at
precip onset and continue for an hour or two before becoming all
FZRA mid afternoon into this evening. Icing from freezing rain may
continue for a couple hours after temps rise above freezing given
sub-freezing surfaces from the recent cold stretch. Temps will
gradually rise enough that precip becomes all rain for a period late
this evening through the overnight before changing over to snow
while gradually ending Wednesday morning. With lowering ceilings
expected in combination with steady precip, IFR visibility should be
prevalent tonight.

Precip (RFD): Precip in the form of -SN will develop by around 15Z.
Precip may then mix with FZRA and/or PL for a period early this
afternoon before becoming a steady -SN by late afternoon. SN will
continue through the night before gradually ending Wednesday
morning. Visibility during the highest SN rates will be a 1SM to
possibly as low as 1/2SM at times.

Winds: S winds will be the rule through the day, with gusts as high
as 25 kts into this afternoon. Ongoing LLWS will also continue into
this morning, with strong winds lingering through the day above
2kft. Though winds will remain due south, there may be a slight
backing to 170 degrees at any time. Winds will turn NE for RFD
tonight, and NW for all sites Wednesday morning.

Ceilings: Initially, ceilings will quickly lower into MVFR levels by
late morning, then continue into low-end IFR to potentially LIFR
levels tonight.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ008 until noon Wednesday.

     Winter Weather Advisory...ILZ020-ILZ021-ILZ022-ILZ023-ILZ033-
     ILZ039...noon Tuesday to 9 PM Tuesday.

     Winter Weather Advisory...ILZ010-ILZ011 until 9 AM Wednesday.

     Winter Weather Advisory...ILZ012-ILZ013-ILZ014...noon Tuesday to
     midnight Wednesday.

     Winter Weather Advisory...ILZ005-ILZ006...noon Tuesday to noon
     Wednesday.

     Winter Weather Advisory...ILZ019-ILZ032 until 9 PM Tuesday.

IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011...noon
     Tuesday to 9 PM Tuesday.

LM...Small Craft Advisory...IL nearshore waters until 6 PM Tuesday.

     Small Craft Advisory...IN nearshore waters until midnight
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 22, 4:06 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 AM CST Tue Jan 22 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
406 AM CST Tue Jan 22 2019 /506 AM EST Tue Jan 22 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Ice accumulation Risk.
  Significant Snow Risk northwest.

DISCUSSION...

A storm system will bring a wintry mix of snow, sleet, and
freezing rain to much of the area today and tonight. Ice
accumulations are expected over much of the area late this morning
into this evening and will likely result in travel impacts,
especially to the evening commute in northern Illinois. Snow
accumulations are expected this afternoon and tonight across
northwest portions of the forecast area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday night through Saturday...
  Elevated Excessive Cold Risk.
Sunday...
  Limited Excessive Cold Risk.
Monday night...
  Limited Excessive Cold Risk.

DISCUSSION:

An arctic air mass will bring a period of unseasonably cold
conditions Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-231015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
406 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Freezing Spray Risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk
Thursday...
  Hazardous conditions for small craft are likely.
  Significant Freezing Spray Risk
Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Will

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Weather, Grundy

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
January 22, 8:00 AM CST to January 23, 12:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
January 22, 8:00 AM CST to 8:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 22, 9:00 AM CST to January 23, 12:00 PM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
January 22, 9:00 AM CST to January 23, 12:00 PM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 22, 9:00 AM CST to January 23, 12:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Cook

When
January 22, 9:00 AM CST to January 23, 12:00 PM CST
Where
Cook forecast zone
Reported by
ASOS

Winter Weather, Lake

When
January 22, 9:00 AM CST to January 23, 12:00 PM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
January 22, 9:00 AM CST to 12:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802695, 802698, 802730, 802732, 802733, 802734, 802735, 802736, 802683, 802685, 802690, 802699, 802728, 802729.